To Home Page of PHI website to PHI's Secure Shopping Cart
PHI's Education
About PHI Education Advocacy Research Networking to How to Donate to Membership Application

Post-Polio Health (ISSN 1066-5331)

Vol. 29, No. 2, Spring 2013

Ask Dr. Maynard

QUESTION: Several years ago my right ankle muscles gave out after a cortisone shot. I wear a brace to steady this leg. Now, after two bad falls, my left hip will need replacement. My current orthopedic physician wanted to give me a cortisone shot, and I refused, recalling the reaction from my ankle. Now I am frightened about hip replacement, because I fear after the trauma of surgery, it will cause my leg to completely give out, putting me in a wheelchair. Since my left leg was the stronger of the two, I am confused about the decision to have surgery.

QUESTION: I am posting this question for my husband who had polio at age 2. He was affected quite seriously and was not able to stand on his own. He recovered completely, and now at age 52, is seeing signs of post-polio syndrome (PPS) that include weakness and atrophy of his thigh muscles. While consulting a neurologist in India, it came up that the weakness should start in calf muscles first and affect those muscles more. While my husband has seen weakness in calf muscles, the atrophy in his thighs is more significant. Are there other reasons for this? Also, my husband got an EMT done in 2009 and the doctor is advising him to get another one. Is this necessary? We have to pay for all tests ourselves.

READ ARTICLE ...

Back to contents of this issue ...
 

 

Past Issues, Listed by Topic
Past Issues, Listed by Volume and Date

 

 

 

 

 

 

 

 

 

 

 

Back to top